Alert archive / Iowa / Tornado Warnings in 1998
Tornado Warning 59, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jun 29, 1998, 6:03 PM CDT for Lee County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1998, 6:03 PM CDT (23:03 UTC)
- Expired
- Jun 29, 1998, 7:05 PM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Lee County, IA
The radar
The Quad Cities radar (KDVN), 131 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
829 WFUS1 KMLI 292306 RRA TORMLI IAC111-300005- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 603 PM CDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * TORNADO WARNING FOR... LEE COUNTY IN SOUTHEASTERN IOWA * UNTIL 705 PM CDT * AT 604 PM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO IN THE VICINITY OF FT MADISON MOVING EAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WEVER AROUND 615 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR WEISSER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 29, 12:52 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jun 29, 12:52 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1252 PM CDT MON JUN 29 1998 DISCUSSION WILL BE KEPT BRIEF WITH NEW TORNADO WATCH 700 ISSUED FOR MOST OF CWA. STRONG/SEVERE THUNDERSTORMS CURRETLY OVER NORTHERN/CENTRAL IOWA SHOULD MOVE E/SE ALONG INSTABILITY AXIS THIS AFTERNOON AND EVENING. AMPLIFYING NORTHWEST FLOW SHOULD FINALLY SHOVE PESKY FRONT WELL SOUTH OF REGION ON TUESDAY. CID 063/30 DBQ 064/40 MLI 065/40 BRL 065/40 BERG
In the hours before
Local storm report, Jun 29, 4:59 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0350 PM 4 W WOODHULL IL WIND DAMAGE
06/29/98 HENRY HIGH WINDS CAUSED TREE DAMAGE
0350 PM CORDOVA IL WIND DAMAGE
06/29/98 ROCK ISLAND POWER LINES DOWN NEAR
CORDOVA
0340 PM FORT MADISON IA 70 TO 80 MPH WIND GUST
06/29/98 LEE NUMEROUS TREES DOWN
POWER OUTAGES
0403 PM LITTLE YORK IL 80 TO 100 MPH WIND GUST
06/29/98 HENDERSON NUMEROUS TREES DOWN -
STUCTURE DAMAGE
0408 PM 8 E ROSEVILLE IL TORNADO
06/29/98 WARREN TORNADO REPORTED ON GROUND
0420 PM COLCHESTER IL WIND DAMAGE
06/29/98 MCDONOUGH NUMEROUS TREES AND POWER
LINES DOWNLocal storm report, Jun 29, 5:07 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 507 PM CDT MON JUN 29 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0340 PM MUSCATINE IA 89 MPH WIND GUST 06/29/98 MUSCATINE MEASURED WIND GUST 0448 PM WYANET IL WIND DAMAGE 06/29/98 BUREAU ROOF HEAVILY DAMAGED 0450 PM SPRING VALLEY IL ESTIMATED 80 MPH WIND GUST 06/29/98 BUREAU CO
Local storm report, Jun 29, 5:07 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 507 PM CDT MON JUN 29 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0340 PM MUSCATINE IA 89 MPH WIND GUST 06/29/98 MUSCATINE MEASURED WIND GUST 0448 PM WYANET IL WIND DAMAGE 06/29/98 BUREAU ROOF HEAVILY DAMAGED 0450 PM SPRING VALLEY IL ESTIMATED 80 MPH WIND GUST 06/29/98 BUREAU CO
Special weather statement, Jun 29, 5:11 PM CDT, 52 minutes before
IAZ065>068-ILZ001-002-007-009-015>018-024-025-300310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 511 PM CDT MON JUN 29 1998 ...TORNADO WATCH CANCELLED FOR PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS... THE TORNADO WATCH HAS BEEN CANCELLED FOR PORTIONS OF EASTERN IOWA ADN NORTHWEST ILLINOIS... ROUGHLY ALONG AND NORTH OF INTERSTATE 80. THIS INCLUDES THE IOWA COUNTIES OF CLINTON... CEDAR... MUSCATINE AND SCOTT... AND THE ILLINOIS COUNTIES OF JO DAVIESS... STEPHENSON... CARROLL... WHITESIDE... ROCK ISLAND... MERCER... HENDERSON... HENRY... BUREAU AND PUTNAM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM FOR THE ILLINOIS COUNTIES OF WARREN... HANCOCK AND MCDONOUGH... AND UNTIL 1000 PM FOR THE IOWA COUNTIES OF KEOKUK... WASHINGTON... LOUISA... JEFFERSON... HENRY... DES MOINES.... VAN BUREN AND LEE. STRONG STORMS EAST OF DES MOINES ARE MOVING INTO SOUTHEAST IOWA. STAY TUNED. TPH
Special weather statement, Jun 29, 5:11 PM CDT, 52 minutes before
IAZ065>068-ILZ001-002-007-009-015>018-024-025-300310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 511 PM CDT MON JUN 29 1998 ...TORNADO WATCH CANCELLED FOR PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS... THE TORNADO WATCH HAS BEEN CANCELLED FOR PORTIONS OF EASTERN IOWA ADN NORTHWEST ILLINOIS... ROUGHLY ALONG AND NORTH OF INTERSTATE 80. THIS INCLUDES THE IOWA COUNTIES OF CLINTON... CEDAR... MUSCATINE AND SCOTT... AND THE ILLINOIS COUNTIES OF JO DAVIESS... STEPHENSON... CARROLL... WHITESIDE... ROCK ISLAND... MERCER... HENDERSON... HENRY... BUREAU AND PUTNAM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM FOR THE ILLINOIS COUNTIES OF WARREN... HANCOCK AND MCDONOUGH... AND UNTIL 1000 PM FOR THE IOWA COUNTIES OF KEOKUK... WASHINGTON... LOUISA... JEFFERSON... HENRY... DES MOINES.... VAN BUREN AND LEE. STRONG STORMS EAST OF DES MOINES ARE MOVING INTO SOUTHEAST IOWA. STAY TUNED. TPH
Local storm report, Jun 29, 5:40 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0415 PM GREENBUSH IL WIND DAMAGE
06/29/98 WARREN POWER LINES AND LARGE TV
ANTENNA DOWN
0344 PM 1 EAST OF WAPELLO IA 70-80 MPH WIND GUST
06/29/98 LOUISA
0435 PM 5 S KEITHSBURG IL TORNADO
06/29/98 HENDERSON TORNADO REPORTED NEAR
BIG RIVER STATE FOREST
0508 PM 1 SW HENNEPIN IL WIND DAMAGE
06/29/98 PUTNAM TREES DOWN
0345 PM 3 S BLANDINSVILLE IL 109 MPH WIND GUST
06/29/98 MCDONOUGH AGRICULTURAL EQUIPMENT
MEASURED WIND GUST
0345 PM BLANDINSVILLE IL WIND DAMAGE
06/29/98 MCDONOUGH NUMEROUS TREES DOWN AND HOUSE
DAMAGED
0416 PM MACOMB IL 88 MPH WIND GUST
06/29/98 MCDONOUGH WIND GUST MEASURED BY
UNIVERSITY EQUIPMENT
0410 PM MACOMB IL WIND DAMAGE
06/29/98 MCDONOUGH NUMEROUS TREES AND POWER LINES
DOWN
0412 PM GOOD HOPE IL WIND DAMAGE
06/29/98 MCDONOUGH TREES AND POWER POLES DOWNThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:53 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 62 min |
| Jun 29, 2:11 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 64 min |
| Jun 29, 2:24 PM CDT | Tornado Warning | DVN | Benton, Iowa | 36 min |
| Jun 29, 2:30 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 65 min |
| Jun 29, 2:42 PM CDT | Tornado Warning | DVN | Keokuk | 33 min |
| Jun 29, 2:46 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Washington | 64 min |
| Jun 29, 2:53 PM CDT | Tornado Warning | DVN | Johnson | 62 min |
| Jun 29, 2:55 PM CDT | Tornado Warning | DVN | Washington | 65 min |
| Jun 29, 3:07 PM CDT | Tornado Warning | DVN | Cedar, Muscatine | 63 min |
| Jun 29, 3:07 PM CDT | Tornado Warning | DVN | Henry, Louisa | 63 min |
| Jun 29, 3:07 PM CDT | Tornado Warning | DVN | Van Buren | 63 min |
| Jun 29, 3:22 PM CDT | Tornado Warning | DVN | Des Moines, Lee | 63 min |
| Jun 29, 3:26 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 64 min |
Nearby
Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.